Montana, 2010

Hail in Montana, August 12, 2010

August 12, 2010 · NWS GGW · 2 events in 2 counties and zones

Severe weather clipped the far eastern portion of the area as the storms moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe weather clipped the far eastern portion of the area as the storms moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 12, 1:54 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 1:54 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT THU AUG 12 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
A COOLER AND WETTER PATTERN IS LOCKING IN PLACE FOR THIS PERIOD.

A SLIGHTLY SPLIT UPPER TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES
AND A SURFACE LOW OVER WESTERN SD BOTH CONTINUE TO MOVE EAST. THE
UPPER FLOW IS BECOMING MORE FAVORABLE THIS AFTERNOON IN DECREASING
THE CHANCES FOR SEVERE THUNDERSTORMS OVER THE EASTERN ZONES WITH THE
UPPER FLOW VEERING WITH TIME. THE ATMOSPHERE HAS BEEN UNIFORMLY
CAPPED ACROSS THE AREA THIS AFTERNOON ABOUT 725 MB BUT MODELS HAVE
THIS CAP BREAKING ABOUT 00Z. BY THIS TIME THOUGH A FOCUSING DRY LINE
MAY BE INTO THE DAKOTAS. WILL LEAVE IN MENTION FOR SEVERE AS THERE
IS A SLIGHT POSSIBILITY FOR ELEVATED FACTORS TO PRODUCE A SEVERE
STORM PRIOR TO 9 PM.

EYES THEN TURN TO THE NW AS THE UPPER TROUGH HAS BECOME ENERGIZED
OVER THE SOUTHERN PRAIRIE PROVINCES. MODELS ARE CATCHING ONTO THIS
FEATURE AND DRIVE IN THE TROUGH TONIGHT AND FRIDAY INTO THE AREA
PRODUCING PERIODS OF SHOWERS AND WIND. A COLD FRONTAL PASSAGE IN THE
MORNING WILL INTRODUCE 850 MB TEMPS OF ONLY +9 TO 13C. WINDS ALONG
FORT PECK LAKE LOOK STRONGER NOW SO A LAKE WIND ADVISORY APPEARS TO
A GOOD BET.

BACKSIDE OF THE TROUGH INSTABILITY WILL CONTINUE TO PRODUCE SHOWERS
IN THE AREA INTO SATUDAY. TIMING AND AREAL COVERAGE IS DIFFICULT TO
PIN DOWN AT THIS TIME BUT ENOUGH WILL ADD BETTER THAN 50 PERCENT
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS FOR MOST AREAS.
JAMBA

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE LONG TERM FORECAST REMAINS BASICALLY THE SAME WITH ONLY A FEW
SLIGHT COSMETIC CHANGES TO THE CHANCES OF PRECIPITATION TUESDAY
NIGHT. WE HAVE A UPPER RIDGE PATTERN OVER THE WEST COAST WITH
UPPER LEVEL NORTHWEST FLOW ALOFT. THIS IS ALONG THE FRONT RANGE OF
THE ROCKIES FROM THE NORTHERN CANADIAN PLAINS ALL THE WAY DOWN
INTO SOUTHERN MONTANA. A FEW DISTURBANCES WILL MOVE DOWN IN THIS
UPPER FLOW SUNDAY AFTERNOON AND THEN AGAIN ON TUESDAY BRINGING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. THINGS WILL DRY OUT
TUESDAY EVENING AS AN UPPER RIDGE MOVES OVER EASTERN MONTANA AND
IT WILL REMAIN DRY ACCORDING TO THE GFS THROUGH FRIDAY MORNING.
THE ECMWF IS HINTING AT AN UPPER LOW CUTTING THROUGH THE UPPER
RIDGE WEDNESDAY NIGHT INTO THURSDAY WHICH MAY LEAD TO A CHANCE OF
PRECIPITATION ON THURSDAY. SO DID NOT MAKE ANY CHANGES TO THE
FORECAST PAST WEDNESDAY EVENING WITH THE MODEL DIFFERENCE IN MIND.
RSMITH

PREVIOUS DISCUSSION...THE CANADIAN UPPER LEVEL TROUGH MOVES
FARTHER EAST TO BRING NORTHWESTERLY FLOW ALOFT OVER
MONTANA...WHICH WILL END MOST PRECIPITATION BEFORE SATURDAY
EVENING...EXCEPT FOR LIGHT SHOWERS POSSIBLE IN THE NORTHEAST ZONES
THROUGH SUNDAY AS SHORTWAVES PINWHEEL AROUND THE CANADIAN CYCLONIC
STORM. OTHERWISE UPPER NW FLOW WILL BE DRY AND COOLER THROUGH
MONDAY. ANOTHER SHORTWAVE SPINNING AROUND THE WESTERN SIDE OF THE
TROUGH WILL TRAVEL THROUGH THE REGION TO BRING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE NORTHEASTERN ZONES MONDAY NIGHT
AND TUESDAY. THE TROUGH MOVES FARTHER EAST WHICH WILL MOVE THE
STATIONARY BOUNDARY NORTHEAST AWAY FROM NEMONT. THIS WILL ALLOW
DESERT AIR FROM THE GREAT BASIN REGION TO BEGIN NUDGING INTO
SOUTHERN MONTANA. THE RESULT WILL BE TEMPERATURES WARMING TRENDING
TO NORMAL OR SLIGHTLY HIGHER BY MID WEEK. HOWEVER BY MID WEEK THE
EC AND GFS BECOME COMPLETELY OUT OF SYNC LOWERING CONFIDENCE
DURING THIS TIME OF ANY DISTURBANCES TO THE UPPER FLOW.

SATURDAY NIGHT THROUGH MONDAY...A SURFACE HIGH AND GENERAL
WIDESPREAD SUBSIDENCE WILL MINIMIZE ANY PRECIPITATION BUT KEEP
TEMPERATURES RELATIVELY COOL. MINOR DIFFERENCES IN THE FLOW
PATTERN AND STATIONARY FRONTAL BOUNDARY EXIST BETWEEN THE GFS AND
EC. THE EC KEEPS THE STATIONARY BOUNDARY FARTHER WEST THAN THE GFS
WHICH WILL MAKE A DIFFERENCE WHEN THE NEXT SHORT WAVE ROTATES
SOUTH THROUGH THE CANADIAN PRAIRIE.

MONDAY NIGHT AND TUESDAY...THE EC SHORTWAVE TIMING IS SOONER AND
QUICKER THAN THE GFS. BOTH MODELS KEEP THE MOISTURE IN THE NE
CORNER OF THE CWA WHICH IS REASONABLE WITH THE LOCATION OF THE
BOUNDARY AND OVERRUNNING MOISTURE. BY TUESDAY AFTERNOON
NORTHWESTERLY FLOW WILL ONCE AGAIN BE DRY. SCT

&&

.AVIATION...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS AND RAIN SHOWERS WILL BE
POSSIBLE OVER THE AREA THIS EVENING TONIGHT. SOME STORMS MAY BECOME
STRONG AND PRODUCE HAIL ALONG WITH STRONG THUNDERSTORM WIND GUSTS.
WINDS WILL REMAIN WESTERLY AT 5 TO 15 KTS TODAY AND BECOME
NORTHWEST AT 5 TO 15 KNOTS OVERNIGHT. RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 9 AM TO 6 PM MDT FRIDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 12, 2:54 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
354 AM MDT THU AUG 12 2010

MTZ016>018-020>023-059>061-131000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
354 AM MDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY BRINGING
MUCH BELOW NORMAL TEMPERATURES AND GUSTY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024>027-062-131000-
SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
354 AM MDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AROUND THE YELLOWSTONE
VALLEY THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY BRINGING
MUCH BELOW NORMAL TEMPERATURES AND GUSTY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 12, 4:22 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
522 PM MDT THU AUG 12 2010

MTZ025-122345-
DAWSON-
522 PM MDT THU AUG 12 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 545 PM MDT.

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GLENDIVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4699 10436 4686 10480 4686 10498 4695 10508
      4724 10467
TIME...MOT...LOC 2322Z 237DEG 19KT 4691 10492

RSMITH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 189 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawson

When
August 12, 4:25 PM MST
Where
Dawson County, 6.58 mi W of Hoyt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.917, -104.988

Also estimated 40 mph wind.

Hail, Wibaux

When
August 12, 5:32 PM MST
Where
Wibaux County, 5 mi WNW of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.008, -104.278

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255048, 247049.